Montana, 2014

Tornadoes and Hail in Montana, May 31, 2014

May 31, 2014 · NWS BYZ · 7 events in 2 counties and zones

A moist and moderately unstable air mass ahead of a convectively-induced cyclonic circulation was in place across Eastern Montana. Dewpoints in the middle to upper 50s with MLCAPES around 1500J/kg combined with sufficient vertical wind shear resulted in severe thunderstorms across the eastern portions of the Billings Forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist and moderately unstable air mass ahead of a convectively-induced cyclonic circulation was in place across Eastern Montana. Dewpoints in the middle to upper 50s with MLCAPES around 1500J/kg combined with sufficient vertical wind shear resulted in severe thunderstorms across the eastern portions of the Billings Forecast area. These thunderstorms produced large hail and a couple of brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 31, 1:55 PM MST, 0 minutes earlier.

Area forecast discussion, May 31, 1:55 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
255 PM MDT SAT MAY 31 2014

.SHORT TERM...VALID FOR SUN AND MON...

MADE VERY FEW CHANGES TO THE FORECAST FOR TODAY AS ALL
INDICATIONS CONTINUE TO POINT TO A VERY ACTIVE WEATHER DAY...WITH
STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA.
CHANGES CONSISTED PRIMARILY TO MINOR TEMPERATURE ADJUSTMENT FOR
SUNDAY AND MONDAY. SHOWERS THROUGH WEST EARLY THIS MORNING SLOWED
THE WESTERN DEVELOPMENT A BIT BUT SEVERE POTENTIAL STILL LOOKS
GOOD.

A LARGE TROF OVER THE PACIFIC NORTHWEST THIS MORNING CONTINUES TO
MOVE INTO THE FOUR CORNERS REGION...BRINGING DIFFLUENT SOUTHWEST
FLOW ALOFT ACROSS THE EASTERN HALF OF MONTANA. SOUTHWEST SFC WINDS
CONTINUE IN THE EAST...BOLSTERING LOW-LEVEL MOISTURE. GOOD SPEED
AND DIRECTIONAL WIND SHEAR ARE STILL PROGGED ACROSS THE SOUTHEAST
COUNTIES. STEEP LAPSE RATES AND CAPES ON THE ORDER...WITH SOME
INDICATIONS OF 1000-2000J/KG IN THE EAST AND CLIMBING NUMBERS IN
THE WEST. LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY WITH ANY
THUNDERSTORM...AND CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED
TORNADO...ESPECIALLY ACROSS POWDER RIVER AND CARTER COUNTIES. HAVE
OPTED TO CONTINUE WITH MENTIONS OF LARGE HAIL AND DAMAGING WINDS
ACROSS THE REGION TODAY...WITH LITTLE CHANGE IN POPS. THE ONLY
QUESTION MARK IS IF WE WILL WARM UP ENOUGH TO SUPPORT STORM
STRONG DEVELOPMENT.

UPPER LEVEL TROFFING WILL REMAIN OVER THE REGION SUNDAY...BUT BEST
DYNAMICS SHIFT EAST INTO THE DAKOTAS. STRONG AND SEVERE
THUNDERSTORMS ARE NOT EXPECTED...BUT SHOWERS AND THUNDERSTORMS
WILL CONTINUE.

THE FLOW TURNS ZONAL FOR MONDAY...BUT REMAINS UNSETTLED WITH GOOD
PWATS AVAILABLE AND SHORTWAVES THROUGH THE FLOW.

TEMPERATURES WILL BE A GOOD 5 TO 10 DEGREES COOLER
WITH MOST LOCATIONS ONLY IN THE UPPER 60S TO LOWER 70S FOR SUNDAY
AND MONDAY. AAG

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

VERY MINOR CHANCES TO THE EXTENDED PERIOD BEGINNING TUESDAY.
MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH THE
PERIOD...FAVORING CONTINUED UNSETTLED WEATHER ACROSS THE REGION.

ANOTHER WAVE WILL PUSH ACROSS THE REGION TUESDAY...AND SHOULD
SUPPORT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. LOW LEVELS
DO NOT APPEAR AS FAVORABLE TO SUPPORT WELL ORGANIZED
CONVECTION...SO EXPECT SOME INITIALLY TERRAIN DRIVEN
DEVELOPMENT...BUT SCATTERED ACTIVITY MOVING INTO THE PLAINS. THE
TROF FINISHES CROSSING THE REGION TUESDAY NIGHT.

SHOWER POTENTIAL DECREASES WEDNESDAY AND THURSDAY...WITH DECREASED
MOISTURE AND MIXING IN ZONAL TYPE FLOW...BUT AIRMASS SHOWERS AND
THUNDER CANNOT BE RULED OUT.

THERE IS SOME INDICATION THAT ANOTHER STRONG SYSTEM WILL DIG INTO
THE NORTHERN PORTIONS OF THE PACIFIC NORTHWEST AT THE END OF THE
WEEK...BUT MODELS DIVERGE A BIT ON THIS. WILL NEED TO BE WATCHED
CLOSELY IN LATER SHIFTS.

TEMPERATURES WILL CLIMB BACK ABOVE NORMAL ACROSS THE REGION
THROUGH THE DURATION OF THE EXTENDED PERIOD...WITH TEMPERATURES IN
THE LOW TO MID 70S ACROSS THE REGION. AAG

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS CONTINUE TO BECOME MORE WIDESPREAD..AND
CONDITIONS REMAIN FAVORABLE FOR VERY STRONG TO SEVERE THUNDERSTORMS
THROUGH THIS EVENING. LARGE HAIL AND WIND GUSTS IN EXCESS OF 50
KTS ARE EXPECTED. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 054/067 049/069 049/075 054/074 052/075 053/073 051/071
    67/T    44/T    44/T    44/T    33/T    23/T    33/T
LVM 046/066 040/068 044/074 046/071 044/073 044/073 044/069
    46/T    44/T    43/T    44/T    33/T    33/T    33/T
HDN 056/068 047/070 048/077 053/077 051/077 052/074 053/073
    67/T    44/T    44/T    44/T    33/T    23/T    33/T
MLS 056/070 051/070 049/075 054/075 055/076 054/072 054/073
    86/T    44/T    33/T    44/T    33/T    23/T    33/T
4BQ 058/070 050/071 050/075 053/075 054/076 053/073 055/075
    86/T    34/T    34/T    44/T    33/T    33/T    33/T
BHK 055/068 050/068 048/072 051/072 052/073 052/070 053/068
    87/T    54/T    33/T    44/T    43/T    33/T    33/T
SHR 051/069 045/070 045/075 048/072 048/072 049/072 050/071
    66/T    34/T    44/T    44/T    43/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 199 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 29>33-35>39-56>58-67.
WY...SEVERE THUNDERSTORM WATCH 199 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 31, 5:11 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
611 AM MDT SAT MAY 31 2014

MTZ028>042-056>058-063>068-WYZ098-099-011215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
611 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS TODAY
THROUGH THIS EVENING...WITH LARGE HAIL...DAMAGING WINDS...HEAVY
RAIN AND EVEN A FEW TORNADOES POSSIBLE. THE STORMS ARE LIKELY TO
IMPACT MOST OF THE REGION THROUGH A GOOD PORTION OF THE DAY.
ORGANIZERS OF OUTDOOR ACTIVITIES WILL WANT TO HAVE A SEVERE
WEATHER ACTION PLAN INCLUDING A RELIABLE METHOD FOR MONITORING THE
WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON SUNDAY...THOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE GREATEST RISK OF
SEVERE STORMS ON SUNDAY WILL BE FROM MILES CITY AND BROADUS
EASTWARD.

LOCALLY HEAVY RAINFALL TODAY AND SUNDAY MAY CAUSE ADDITIONAL
RISES ON RIVERS AND STREAMS. PLEASE MONITOR THE SITUATION CLOSELY
AND LOOK FOR UPDATED FORECASTS...WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 31, 1:37 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
237 PM MDT SAT MAY 31 2014

MTZ031-312115-
NORTHERN ROSEBUD MT-
237 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 236 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHWEST OF HILLSIDE...OR 33 MILES NORTH OF FORSYTH...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
ROSEBUD COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4684 10672 4684 10649 4678 10637 4666 10683
      4672 10693 4686 10687 4686 10673
TIME...MOT...LOC 2036Z 208DEG 11KT 4675 10681

RICHMOND
Special weather statement, May 31, 1:42 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
242 PM MDT SAT MAY 31 2014

WYZ099-312130-
SHERIDAN FOOTHILLS WY-
242 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 241 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF LAKE DE SMET...OR 15 MILES NORTHEAST OF BUFFALO...
MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLEARMONT...ARVADA...LEITER AND UCROSS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4493 10634 4470 10603 4467 10606 4456 10627
      4455 10643 4456 10677
TIME...MOT...LOC 2041Z 228DEG 24KT 4454 10656

STC

The radar

The Glasgow radar (KGGW), 164 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Rosebud

When
May 31, 1:55 PM MST to 2:00 PM MST
Where
Rosebud County, 24.92 mi WSW of Rock Spgs
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
46.730, -106.760

A brief rope tornado touched down in an open field.

Funnel Cloud, Custer

When
May 31, 4:20 PM MST
Where
Custer County, 10.82 mi WNW of (Mls)wiley Fld Miles
Reported by
Public
Coordinates
46.490, -106.090

Hail, Rosebud

When
May 31, 4:25 PM MST
Where
Rosebud County, Birney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.320, -106.520

Hail, Rosebud

When
May 31, 4:40 PM MST
Where
Rosebud County, 6.78 mi W of Brandenberg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.820, -106.320

Thunderstorm Wind, Rosebud

When
May 31, 5:10 PM MST
Where
Rosebud County, 8.91 mi ENE of Lame Deer
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
45.650, -106.500

Thunderstorm Wind, Custer

When
May 31, 5:23 PM MST
Where
Custer County, 0.48 mi W of (Mls)wiley Fld Miles
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

Tornado, Custer

When
May 31, 6:15 PM MST to 6:25 PM MST
Where
Custer County, 0.69 mi N of Volborg
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
45.860, -105.680

A brief tornado was reported by an NWS employee.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyThe tornado archive for Montana, 2014Warnings in Montana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511681, 511682, 511723, 511725, 511726, 511727, 511728.